Alert archive / Arizona / Lake Wind Advisories in 2021

Lake Wind Advisory 12, NWS Las Vegas, NV

November 24, 2021Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Nov 24, 2021, 3:18 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Nov 24, 2021, 8:00 PM MST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2021, 3:18 PM MST (22:18 UTC)
In effect from
Nov 24, 2021, 8:00 PM MST
Expired
Nov 25, 2021, 7:00 PM MST
In force
23 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS75 KVEF 242218
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
218 PM PST Wed Nov 24 2021

AZZ003-250300-
/O.CON.KVEF.FZ.W.0004.211125T1000Z-211125T1600Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
318 PM MST Wed Nov 24 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MST
THURSDAY...

* WHAT...The first freeze of the season is expected with 
  freezing temperatures in the lower 30s.

* WHERE...Northwest Deserts.

* WHEN...From 3 AM to 9 AM MST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ002-036-CAZ527-NVZ021-250300-
/O.NEW.KVEF.LW.Y.0012.211125T0300Z-211126T0200Z/
/O.CON.KVEF.WI.Y.0035.000000T0000Z-211125T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
218 PM PST Wed Nov 24 2021 /318 PM MST Wed Nov 24 2021/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST /8 PM MST/ THIS
EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 7 PM PST /8 PM MST/ THIS
EVENING TO 6 PM PST /7 PM MST/ THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph until
  the early evening then 15 to 25 mph with gusts up to 35 mph
  through the overnight hours and on Thanksgiving Day.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...For the Wind Advisory, until 7 PM PST /8 PM MST/ this
  evening. For the Lake Wind Advisory, from 7 PM PST /8 PM MST/ 
  this evening until 6 PM PST / 7 PM MST Thursday.

* IMPACTS...Strong north winds over the open waters will make 
  the lake water rough and hazardous, and may result in high 
  waves which may tip or swamp smaller craft. Gusty winds could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing outings on area lakes until the winds subside.
If on the lakes, avoid the open waters and stay in protected 
coves. Use extra caution when driving, especially if operating a 
high profile vehicle. Secure outdoor objects. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
724 
WWUS75 KVEF 250258
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
658 PM PST Wed Nov 24 2021

AZZ002-036-CAZ527-NVZ021-251300-
/O.EXP.KVEF.WI.Y.0035.000000T0000Z-211125T0300Z/
/O.CON.KVEF.LW.Y.0012.211125T0300Z-211126T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
658 PM PST Wed Nov 24 2021 /758 PM MST Wed Nov 24 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST/7 PM MST 
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM PST/8 PM MST THIS EVENING...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 7 PM PST/8 PM MST this evening until 6 PM PST/7 PM 
  MST Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

AZZ003-251300-
/O.CON.KVEF.FZ.W.0004.211125T1000Z-211125T1600Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
758 PM MST Wed Nov 24 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MST
THURSDAY...

* WHAT...The first freeze of the season is expected with 
  freezing temperatures in the lower 30s.

* WHERE...Southern and central Mohave County.

* WHEN...From 3 AM to 9 AM MST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
999 
WWUS75 KVEF 251221
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
421 AM PST Thu Nov 25 2021

AZZ003-251600-
/O.CON.KVEF.FZ.W.0004.000000T0000Z-211125T1600Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
521 AM MST Thu Nov 25 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...The first freeze of the season is expected with 
  freezing temperatures in the lower 30s.

* WHERE...Southern and central Mohave County.

* WHEN...through 9 AM MST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ002-036-CAZ527-NVZ021-251600-
/O.CON.KVEF.LW.Y.0012.000000T0000Z-211126T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
421 AM PST Thu Nov 25 2021 /521 AM MST Thu Nov 25 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 7 PM PST/8 PM MST this evening until 6 PM PST/7 PM 
  MST Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
815 
WWUS75 KVEF 251542
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
742 AM PST Thu Nov 25 2021

AZZ003-251645-
/O.EXP.KVEF.FZ.W.0004.000000T0000Z-211125T1600Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
842 AM MST Thu Nov 25 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

Temperatures across southern Mohave County approached freezing
overnight and will warm up throughout the day.

$$

AZZ002-036-CAZ527-NVZ021-260200-
/O.CON.KVEF.LW.Y.0012.000000T0000Z-211126T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
742 AM PST Thu Nov 25 2021 /842 AM MST Thu Nov 25 2021/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 7 PM PST/8 PM MST this evening until 6 PM PST/7 PM 
  MST Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
854 
WWUS75 KVEF 260158
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
558 PM PST Thu Nov 25 2021

AZZ002-036-CAZ527-NVZ021-260300-
/O.EXP.KVEF.LW.Y.0012.000000T0000Z-211126T0200Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
558 PM PST Thu Nov 25 2021 /658 PM MST Thu Nov 25 2021/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

Northerly wind gusts have largely subsided along the Colorado
River Valley, with breezy conditions remaining. Winds will
continue to diminish as the evening progresses. As such, the Lake
Wind Advisory has been allowed to expire on time.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 24, 10:50 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Nov 24, 10:50 AM MST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
950 AM PST Wed Nov 24 2021

.SYNOPSIS...A cold front is moving across the area this morning
ushering in gusty northerly winds and cooler, more seasonable
temperatures. The strongest winds later today will occur in the
Colorado River Valley where a wind advisory is in effect through
this evening. Temperatures will remain at near normal levels on
Thanksgiving before beginning a gradual warming trend into the
weekend as high pressure builds over the area.

&&

.UPDATE...Gusty north winds are in place across much of the area
this morning. The highest gusts, as expected, are in the Colorado
River Valley where a Wind Advisory is in effect. Temperatures are
expected to be about 8-12 degrees cooler today depending on the
location. However, less cooling may occur in some locations for
various reasons including lower temps yesterday due to inversions
and cloud cover as well as factoring in today's wind. Otherwise,
expect sunny conditions throughout the day.

&&

.PREVIOUSLY ISSUED DISCUSSION...

.SHORT TERM...Today through Thursday.

A cold front draped across the Las Vegas metro area early this
mornings will continue to press south through mid-day. Winds will
increase out of the north behind the front and usher in cooler,
more seasonable temperatures to the region. The strongest winds
this afternoon will be in the lower Colorado River Valley where
gusts of 35-45mph can be expected, and as a result a wind advisory
will be in effect through this evening for this area. While winds
will decrease in most areas tonight and Thursday, breezy
conditions will persist in the CRV below Hoover Dam. A few gusts
over 40mph will be possible in this area Thursday, but considering
the more isolated nature of these gusts, the wind advisory has
not been extended at this time.

Temperatures are expected to drop to near freezing near Kingman and
Dolan Springs for the first time this season Thursday morning,
and a Freeze Warning has been issued for this area. Temperatures
will also cool into the 30s along the I-15 corridor northeast of
Las Vegas, but there should be enough wind overnight in that area
to keep readings above freezing. All areas will continue to see
near normal high temperatures on Thanksgiving Day.

.LONG TERM...Friday through Tuesday

Ridge will dominate the Intermountain West/Mojave Desert through the
end of the month. There will a weak low over northwest Mexico during
the period in some form but will have no impact on our weather. This
time of the year pattern will be condusive for persistent north
breezes within the lower Colorado River Valley. Still looks like
gusts 25-35 mph Friday, 15-25 mph possible the other days.
Temperatures will continue to warm Friday-Saturday then plateau
around 10 degrees above normal Sunday-Tuesday.

&&

.AVIATION...For McCarran...North winds 10-15 knots developing early
this morning will increase with gusts 20-25 knots from mid morning
through the afternoon. Speeds will decrease after sunset but should
remain above 10 knots overnight through Thursday morning. Mostly
clear sky.

For the rest of southern Nevada, northwest Arizona and southeast
California...North winds 15-25 knots spreading over the region early
this morning will increase after sunrise and continue through the
day with gusts up to 35-40 knots near Laughlin-Bullhead City. Gusts
will diminish early this evening, but speeds of 10-20 knots will be
common at TAF sites. IFP may see speeds 20-30 knots through
Thursday. High clouds moving over Arizona this morning will leave a
clear sky the rest of today and tonight.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

SHORT TERM...Planz
LONG TERM...Pierce
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Lake Wind Advisories in Arizona, 2021Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.